Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 108, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Dec 13, 2017, 3:13 PM EST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2017, 3:13 PM EST (20:13 UTC)
- Expired
- Dec 14, 2017, 10:10 AM EST
- In force
- 19 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
853 WHUS73 KAPX 132013 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 313 PM EST Wed Dec 13 2017 LMZ323-342-344>346-140415- /O.NEW.KAPX.SC.Y.0108.171213T2013Z-171214T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 313 PM EST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 5 AM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ347>349-140415- /O.NEW.KAPX.SC.Y.0108.171213T2013Z-171214T2200Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 313 PM EST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 5 PM EST Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
3 follow-up statements
400 WHUS73 KAPX 140500 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1200 AM EST Thu Dec 14 2017 LMZ323-342-344>346-141000- /O.CON.KAPX.SC.Y.0108.000000T0000Z-171214T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1200 AM EST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... A Small Craft Advisory remains in effect until 5 AM EST early this morning. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ347>349-141300- /O.CON.KAPX.SC.Y.0108.000000T0000Z-171214T2200Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1200 AM EST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... A Small Craft Advisory remains in effect until 5 PM EST this afternoon. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
432 WHUS73 KAPX 140908 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 408 AM EST Thu Dec 14 2017 LMZ323-342-344>346-141015- /O.CAN.KAPX.SC.Y.0108.000000T0000Z-171214T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 408 AM EST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$ LHZ347-141015- /O.CAN.KAPX.SC.Y.0108.000000T0000Z-171214T2200Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- 408 AM EST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$ LHZ348-349-141715- /O.CON.KAPX.SC.Y.0108.000000T0000Z-171214T2200Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 408 AM EST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... A Small Craft Advisory remains in effect until 5 PM EST this afternoon. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
060 WHUS73 KAPX 141510 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1010 AM EST Thu Dec 14 2017 LHZ348-349-141615- /O.CAN.KAPX.SC.Y.0108.000000T0000Z-171214T2200Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1010 AM EST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 13, 1:37 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 13, 1:37 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
137 PM EST Wed Dec 13 2017
.UPDATE...
Issued at 953 AM EST Wed Dec 13 2017
Forecast working out pretty much as planned by overnight
crew. Large warm air advection wing of light to moderate snow tied
to upstream "clipper" low overspreading northern lower Michigan this
morning. Heaviest snows remain further upstream within intensifying
thermal regime and attendant fgen response. Core of these strongest
dynamics expected to clip along and south of the M-55 corridor, with
the focus shifting further south with time this afternoon and early
evening. Sharp northern gradient to the accumulating snow expected
(likely not much further north than M-68) given low level dry air
feed and developing downward branch of tightening fgen response.
Inherited snowfall gradient looks to be working out rather well,
with advisory amounts (3 to 5 inches) still expected in current
headline area. Will continue to monitor radar and observation trends
for a possible need to include a tier of counties further north into
the advisory.
&&
.NEAR TERM...(Today through Tonight)
Issued at 358 AM EST Wed Dec 13 2017
...Round of snow across central and southern lower Michigan...
High Impact Weather Potential...clipper system brings accumulating
snow across central and southern lower Michigan...will be close
call for this CWA.
Pattern Synopsis/Forecast...Early morning water vapor imagery
reveals a sharp negatively tilted trough axis running from Hudson
Bay through the mid Atlantic coast with strong short wave energy
and surface low pressure running up through New England. Sharp
thermal gradient and resulting modestly strong upper jet streak
resides across the far western Great Lakes into the Ohio Valley
with a core of -20C H8 air skirting through northern Michigan and
>0C H8 air nosing into Wisconsin. Further upstream...our next
short wave and attendant surface low is diving quickly into the
upper Midwest along that thermal gradient. Already some light warm
advection/FGEN forced light precip stretching from the western
U.P. down into Lake Michigan and just starting to edge into
western portions of lower Michigan.
Primary Forecast Concerns...Snow accumulations and headline
potential today along the far southern portion of this CWA.
Short wave and attendant surface low will race quickly
southeastward today...with the surface low track essentially along
a line through Chicago by midday and on across far southern lower
Michigan/northern Ohio this evening...before kicking eastward off
the Atlantic coast by Thursday morning. Strong warm advection
forcing along the northeastern side of this system slides through
lower Michigan through the course of the day with the heart of
strongest FGEN/deformation dynamics and highest QPF cutting across
west central lower Michigan and down through SE lower Michigan.
Broad upper vertical motion signal collocated through the DGZ
should yield some higher snow->liquid ratios and a nice swath of
4 to 7 inch snowfall through central lower Michigan.
Still some forecast uncertainty on the exact position and northern
extent of strongest forcing and heaviest snow...with various
guidance cycles wavering just bit on this point. Consensus still
keeps the heart of the heaviest snow just south of the CWA
(Ludington through metro Detroit)...with snow accumulations around
4 inches skirting the the M-55 corridor over through Gladwin
county. Close call...but have decided to err on the side of
caution and nudge up snow accumulations just a bit from inherited
forecast...as well as push higher pops a little further northward.
Will also hoist winter weather advisory for Manistee through
Missaukee counties...and Gladwin county with with 3-4 inch
accumulations across those areas.
System quickly kicks east of the region tonight with winds backing
southeast to north by Thursday morning. Will probably see some
lake effect/lake enhancement along the Lake Huron shoreline/NE
lower Michigan later this afternoon through tonight (have added
some higher snowfall totals to Arenac and Iosco counties to
account for that)...and lake effect snow showers re-emerging
along the Lake Michigan and Lake Superior shoreline areas
overnight into Thursday.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 358 AM EST Wed Dec 13 2017
...Light lake effect possible Thursday followed by moderate snow
Thursday night through Friday...
High Impact Weather Potential...Moderate snowfall amounts possible
Thursday night through Friday, especially within the W to N flow
snowbelts.
Pattern Synopsis/Forecast...Deep longwave trough that's been
entrenched over the eastern CONUS for the last week or so will
finally begin to weaken and lift out of the region during the
period. This will happen as the highly amplified ridge over the West
Coast begins to break down under the influx of another incoming
trough over the Pacific Northwest. Locally here in the Upper Great
Lakes, 850mb temperatures will be warming just a little bit on
Thursday, but will still be cold enough to support some light NW
flow lake effect. Thursday night into Friday, a potent closed upper
low will dive south from northern Manitoba into the Upper Great
Lakes, with a surface low quickly developing in response over the
region.
Primary Forecast Concerns...Snow amounts through the period,
particularly Thursday night through Friday.
Winds Thursday will gradually back from NW to W during the day,
fairly light over land. Temperatures will be sufficiently cold at
850mb, but moisture will likely be a limiting factor for potential
lake effect activity. Looks like an increasing amount of dry air
just above the surface through the day and a nearly saturated layer
initially extending from roughly 925-850mb but becoming shallower
through the day. Inversion heights top out at around 800mb. So,
moderate confidence in the likelihood of some lake effect bands, but
don't anticipate they'll get out of hand with available moisture
looking rather limited. Backing wind direction should also help keep
snow amounts in check. As of now, only looking like around an inch
or less across portions of northwest Lower and western Chippewa Co.
Thursday night through Friday looks more concerning in terms of
snowfall potential. Moisture will begin to increase Thursday night
out ahead of the next system with forecast soundings showing a
deepening saturated layer with time. Forcing will be somewhat
limited at first, but deepening lake aggregate troughing should
provide a favorable setup for intensifying snow bands overnight.
Additional synoptic support will arrive on Friday as an upper trough
drops in, and late in the day the closed upper low itself. Inversion
heights will be around 700mb or higher, so a favorable setup for
lake enhancement, especially within the W to N snowbelts. 850mb
temperatures actually look to be relatively "warm" compared to
recent days, hovering around -13 to -15C, but that will still be
sufficient given the still warm open waters. Also a respectable DGZ
depth, coinciding with low level omega. All this to say, the setup
is looking more and more favorable for some decent snowfall Thursday
night through Friday for western Chippewa County and northwest
Lower, where snowfall may exceed 4 inches. Will have to monitor for
potential headlines for affected counties.
Also worthy of mention is that temperatures will gradually moderate
through the period with highs solidly back in the 20s by Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 358 AM EST Wed Dec 13 2017
High impact weather potential...Continued occasional chances for
snow and lake effect snow.
Lake effect snowfall will continue into Friday night, diminishing
towards daybreak Saturday. A band of isentropic ascent will push in
from the southwest on Saturday out ahead of an incoming clipper
system, which will provide snow chances over the weekend. This will
be followed by potential for some more lake effect on Monday and
Tuesday.
Temperatures will continue to moderate through the weekend into
early next week as upper flow pattern becomes more zonal. GEFS
member spread in surface temperatures has decreased quite a bit over
the last few runs, suggesting increasing confidence in the potential
for milder temperatures. Highs in the lower 30s look plausible,
perhaps even mid 30s near the coasts. That would introduce the
chance for some rain in spots as opposed to this seemingly perpetual
recent snowfall.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 134 PM EST Wed Dec 13 2017
Low pressure system rolling southeastward through the southwest
Great Lakes region continues to bring a swath of heavier snowfall
to central and southern lower Michigan. Heavier snow across KMBL
and KTVC will continue for a few more hours yet, producing IFR
conditions. Generally expecting MVFR/VFR conditions at the other
two terminals.
System exits tonight. A mix of VFR to MVFR cloud cover will remain
with some light lake snow showers lingering along the Lake
Michigan and Lake Huron coastlines. This same trend continues
through Thursday.
&&
.MARINE...
Issued at 358 AM EST Wed Dec 13 2017
Weaker winds out there this morning...and will transition into
increasing southeast/east winds today as low pressure passes down
through the lower Great Lakes region. Winds further back northerly
by Thursday morning. Some gustier winds/higher waves redevelop
along the Lake Michigan and Lake Huron nearshore areas and may
require an new round of small craft advisories later this
afternoon and through tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 PM EST this evening for
MIZ025>027-031>034-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MB
NEAR TERM...BA
SHORT TERM...MK
LONG TERM...MK
AVIATION...MB
MARINE...BAHazardous weather outlook, Dec 13, 3:05 PM EST, 8 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 305 PM EST Wed Dec 13 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-141200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 305 PM EST Wed Dec 13 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. Snow will continue to impact portions of lower Michigan the rest into this evening. Heaviest snowfall will occur along and south of M-55. Please see the latest winter weather advisory for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Accumulating snow late Thursday night through Friday evening may be heavy in the lake effect snow belt areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord
In the hours before
Local storm report, Dec 13, 10:27 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1027 AM EST WED DEC 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 3 ENE KINGSLEY 44.60N 85.48W
12/13/2017 M4.4 INCH GRAND TRAVERSE MI COCORAHS
COCORAHS STATION MI-GT-21, 2 ENE KINGSLEY.
0700 AM SNOW 1 NNE FIFE LAKE 44.58N 85.35W
12/13/2017 M4.2 INCH GRAND TRAVERSE MI CO-OP OBSERVER
CO-OP OBSERVER STATION FLAM4, 1 NNW FIFE
LAKE.
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 4:08 AM EST | Winter Weather Advisory | APX | Arenac, Benzie, Gladwin, Grand Traverse, Kalkaska, Manistee and 3 more | 17 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.